Significant Weight Gain: Curious, has anyone else... - NRAS

NRAS
29,050 members34,574 posts

Significant Weight Gain

RAlife2018
RAlife2018

Curious, has anyone else gained a significant amount of weight since starting treatment? I was diagnosed last August; started Methotrexate March and had to start birth control as well due to MTX birth defects; I’m 34yo and may consider another baby. I know birth control causes weight gain as well sometimes; but I’ve literally gained twenty pounds since March. Went from size 25/26 to thirty and counting. I’ve been wearing lose dresses now as I’m so uncomfortable with pants/shorts. For some perspective, I’m five feet tall and now at about 140 pounds. Good news is I’m mostly symptom free, 75%; except Thurs/Fri symptoms start returning since my dose day is Sundays. Thoughts?

12 Replies
oldestnewest

Hi - RA certainly effects us all differently. Great to hear you are pain free too, this is what I crave.

I have done the opposite and lost weight, now working to put on. My Rheumy said the inflammation makes you lose weight - not sure how accurate that is!

I would speak with your Rheumatologist first. I also saw my GP and requested to see a dietician, who confirmed I ate too much fibre that filled me up not leaving room for the other key food groups. This helps with your decision on what you need to do.

Wishing you well, it shall all turn out good. Hessie😌

Ive put on 3 stone in 3 years I watch what I eat up until recently ( disease not under control) I exercised every day really working up a sweat I’ve practically starved myself and nothing works. I believe these drugs change your metabolism

reikimaster
reikimaster in reply to J1707

I was 9 stone but with the thyroid hormone resistance , no support off the Endocrinologist-he reduced my T3 thinking it would make my thyroid work ??? I’ve gained weight which I don’t want .

I’m vegetarian I eat very healthy don’t drink it smoke . I wasn’t losing weight on my RA meds.

I’ve been doing 16/8 intermittent fasting since last October I’ve gained on it

☹️

J1707
J1707 in reply to reikimaster

Oh I hear you 16/8 I put weight on . I went on a juice diet 2 weeks ago my methotrexate was increased and I wanted to keep my liver clean. Liver is doing great but I gained 6lb so much for kale,spinach and beetroot 🤣😂🤣

reikimaster
reikimaster in reply to J1707

That could be water retention .

Try drinking nettle tea , a nice brand to try is Twinnings nettle and mint tastes nice .

X

J1707
J1707 in reply to reikimaster

Thanks x

Those of you who have gained weight on Mtx, we're you on tabs or injection. I seemed to have gained weight since changing to injection.

I also think that amytriptilene doesn't help when trying to lose weight.

I do 5:2, have done for 5 years and after significant initial loss I managed to keep my weight stable but the last 8 months I've gained a stone. I'm so hungry all the time.

RAlife2018
RAlife2018 in reply to Maggsie

I am on the TABS.

J1707
J1707 in reply to Maggsie

I’m on the tabs but starting injections in September 😱😱😱oh no I’m buggered 😬if that is the case

Few people with RD maintain a pre diagnosis stable weight with something around 70 % of people gaining weight over time. Muscle wastage, cachexia, is very common as the disease progresses, with muscle being replaced with fat.

MTX can slow the metabolism, whilst steroids increase apetite. This mixture is very difficult to manage. Add in the poorer mobility experienced by many and poor sleep patterns ( people with poor sleep gain weight due to the disruption in digestive hormones) the weight gain is easy explained.

Many biologic drugs also carry a weight gain warning.

It's not just calories in / out, metabolism is far more complex than we used to believe.

All of the above are more likely if your RD is not so well controlled. The key to everything with RD is getting the appropriate drug and sustaining as normal a life as you can.

I haven't found mine yet.

That said I've managed to shed 25 lbs of my post RD weight gain, but it is a long, slow process and mostly come about since stopping MTX and beginning biologics, despite the warning that they can cause weight gain on the information leaflet !

Both biologics I've been on have curbed my appetite.

JFlay
JFlay in reply to Mmrr

I put on about 3kg when I was on MTX, not a massive amount but I was worried it would creep up, anyway had to change DMARD. Now I've changed to HCQ I've lost 2kg in the last 3 weeks, hopefully it will work for RA and I keep my weight down!

I’ve lost weight since diagnosis. The medications impact on my appetite ( even lost weight on prednisone, too anxious to eat proper meals). MTX and ssz made me nauseous. I’m quite thin, but still in the healthy bmi at 19. Everyone is different, wishing you well with your health.

You may also like...